New York, 2009Flash Flooding and Damaging Winds in New York, August 9 to 10, 2009
August 9 to 10, 2009 · NWS BUF · 29 events in 9 counties and zones
A massive convective complex moved from lower Michigan across southern Ontario near Toronto then dove southeast across the Niagara Frontier and Western Southern Tier. This followed an earlier round of strong thunderstorms and heavy rains earlier in the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $91 million
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A massive convective complex moved from lower Michigan across southern Ontario near Toronto then dove southeast across the Niagara Frontier and Western Southern Tier. This followed an earlier round of strong thunderstorms and heavy rains earlier in the day. Damage from the thunderstorm winds was widespread across the Niagara Frontier and Western Southern Tier. Trees as large as two to three feet in diameter were downed. Power outages were scattered throughout the region as the winds downed power lines.|The unprecedented heavy rains that fell four to six inches in less than two hours resulted in some of the worst flash flooding the area has seen. Parts of Erie, Chautauqua, Cattaraugus and Allegany counties received State and Federal Disaster Declarations. In the Village of Silver Creek an entire mobile home park along Silver Creek was washed away. The flood waters continued through the heart of the village through the fire station, police headquarters and highway department. Several police cars, an ambulance and much of the town’s highway equipment were lost. In Irving, the flood waters flowed across parts of the New York State Thruway and Routes 5 and 20. Water flooded portions of Lakeshore Hospital there. Also in Irving, the Seneca Nation sustained almost two million dollars in damage to roads and bridges. In total, in Chautauqua county hundreds of homes were damaged and 45 homes were condemned, including the 35 mobile homes of the aforementioned park. In the Village of Gowanda (part of which is in Erie County and part in Cattaraugus county), extensive flash flooding occurred. Tri-County hospital in Gowanda was inundated by flood waters. Patients were transferred to Lakeshore Hospital in Irving. Several hundred homes sustained damage and 40 homes were condemned there. One fatality occurred in Gowanda as an 80-year-old man ventured out to check a bridge on his property and was swept away by the flood waters. The gage on Cattaraugus Creek at Gowanda showed a rise from six feet to near 13 feet in less than an hour (flood stage is 10 feet). Throughout Cattaraugus county over one-quarter of the roads were damaged or lost.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 9, 7:24 PM EST, 36 minutes earlier.
Area forecast discussion, Aug 9, 7:24 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
824 PM EDT SUN AUG 9 2009
.SYNOPSIS...
A SOUTHWEST FLOW OF MUCH WARMER AND MORE HUMID AIR WILL BUILD
INTO THE REGION TONIGHT AND MONDAY. A COLD FRONT IS FORECAST TO
CROSS THE LOWER GREAT LAKES TUESDAY FOLLOWED BY HIGH PRESSURE WHICH
IS EXPECTED TO PROVIDE WESTERN NEW YORK WITH COMFORTABLE WEATHER
CONDITIONS THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
815 PM UPDATE...BASED ON RADAR AND SATELLITE TRENDS OVER THE PAST
COUPLE OF HOURS...IT IS BECOMING MORE APPARENT THAT THE CWA WILL
BE IMPACTED BY TWO MORE MESOSCALE CONVECTIVE SYSTEMS THE BALANCE
OF THE NIGHT AND THE FIRST PART OF MONDAY. THE FIRST OF THESE IS
CURRENTLY LOCATED JUST NORTH OF TORONTO...AND SHOULD CONTINUE TO
TRACK EAST/EAST-SOUTHEAST THROUGH THE REMAINDER OF EVENING/EARLY
OVERNIGHT PER MODEL THICKNESS FIELDS...WITH THE CORE OF THIS
COMPLEX EVENTUALLY PASSING ACROSS THE EASTERN FINGER LAKES/NORTH
COUNTRY DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS. THIS
WILL BE FOLLOWED BY A SECOND COMPLEX CURRENTLY ADVANCING EASTWARD
ACROSS CENTRAL LOWER MICHIGAN...WHICH SHOULD CONTINUE TO WORK EAST
AND ENTER FAR WESTERN SECTIONS AFTER MIDNIGHT...BEFORE WORKING
ACROSS THE REMAINDER OF THE AREA DURING THE OVERNIGHT AND EARLY
MORNING HOURS OF MONDAY. HAVE MADE MAJOR CHANGES TO THE FORECAST
TO ACCOUNT FOR THESE TWO SYSTEMS...INDICATING A MIX OF LIKELY TO
CATEGORICAL POPS WITH THE FIRST MCS...AND HIGH LIKELY VALUES WITH
THE SECOND. OUTSIDE OF THESE SYSTEMS...SCATTERED CONVECTION WILL
BE POSSIBLE AT JUST ABOUT ANY TIME...SO HAVE RETAINED CHANCE POPS
OTHERWISE. GIVEN THE VERY WARM AND HUMID AIRMASS THAT IS IN
PLACE...WE WILL BE HAVE TO BE ON THE ALERT FOR ANY HYDRO ISSUES
RESULTING FROM THE UPCOMING ROUNDS OF CONVECTION...WITH SEVERE
THREAT NOT OUT OF THE QUESTION AT THIS TIME EITHER.
ACCORDINGLY...HAVE ADDED A MENTION OF HEAVY RAINFALL AND GUSTY
WINDS TO THE FORECAST.
RELEVANT PORTIONS OF THE EARLY AFTERNOON NEAR TERM DISCO FOLLOW...
MONDAY WILL BE A STEAMY DAY. 850 MB TEMPS OF 20C WILL SUPPORT M-U
80S...BUT WITH WET GROUND AND HIGH HUMIDITY IT MAY BE TOUGH TO
REACH 90. ALSO WILL BE LIABLE FOR CONVECTION FROM TIME TO TIME. MAY
SEE SOMETHING EARLY...THEN MORE LATER ON LAKE BOUNDARIES.
IMPOSSIBLE TO PLACE OR TIME. WILL GO WITH 50 POPS AREAWIDE...60
NORTH COUNTRY CLOSER TO FRONT.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
VERY HUMID SOUTHWEST FLOW WILL CONTINUE AHEAD OF A COLD FRONT THAT
IS SET TO CROSS WESTERN NEW YORK LATE TUESDAY. THERE IS STILL THE
POTENTIAL FOR THUNDERSTORM ACTIVITY AHEAD OF THAT COLD FRONT AS
WESTERN NEW YORK REMAINS UNDER MODERATE INSTABILITY AND SIGNIFICANT
UNIDIRECTIONAL SHEAR ALOFT. THIS TYPE OF PATTERN WOULD SUGGEST THE
POTENTIAL FOR DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER
THREAT...HAIL IS POSSIBLE BUT LARGE HAIL IS MORE UNLIKELY AT THIS
TIME BECAUSE THE FREEZING LEVEL IS FORECAST TO BE SO ELEVATED.
IN THE WAKE OF THE COLD FRONTAL PASSAGE LATE TUESDAY A MUCH MORE
COMFORTABLE AIRMASS WILL OVERSPREAD THE REGION THROUGH WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE SHOULD REMAIN IN CONTROL OF OUR WEATHER THROUGH THE
END OF THE WEEK AND INTO THE WEEKEND AND AT THIS TIME WE PLAN TO
KEEP CONDITIONS DRY THROUGH THE PERIOD.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
815 PM UPDATE...BASED ON RADAR AND SATELLITE TRENDS OVER THE PAST
COUPLE OF HOURS...IT IS BECOMING MORE APPARENT THAT THE CWA WILL
BE IMPACTED BY TWO MORE MESOSCALE CONVECTIVE SYSTEMS THE BALANCE
OF THE NIGHT AND THE FIRST PART OF MONDAY. THE FIRST OF THESE IS
CURRENTLY LOCATED JUST NORTH OF TORONTO...AND SHOULD CONTINUE TO
TRACK EAST/EAST-SOUTHEAST THROUGH THE REMAINDER OF EVENING/EARLY
OVERNIGHT PER MODEL THICKNESS FIELDS...WITH THE CORE OF THIS
COMPLEX EVENTUALLY PASSING ACROSS THE EASTERN FINGER LAKES/NORTH
COUNTRY DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS. THIS
WILL BE FOLLOWED BY A SECOND COMPLEX CURRENTLY ADVANCING EASTWARD
ACROSS CENTRAL LOWER MICHIGAN...WHICH SHOULD CONTINUE TO WORK EAST
AND ENTER FAR WESTERN SECTIONS AFTER MIDNIGHT...BEFORE WORKING
ACROSS THE REMAINDER OF THE AREA DURING THE OVERNIGHT AND EARLY
MORNING HOURS OF MONDAY. HAVE MADE MAJOR CHANGES TO THE FORECAST
TO ACCOUNT FOR THESE TWO SYSTEMS...WITH ADDITIONAL SCATTERED
CONVECTION POSSIBLE AT JUST ABOUT ANY TIME. IN GENERAL...EXPECT
CONDITIONS RANGING FROM IFR TO MVFR WITHIN THE CONVECTION...TO
MVFR TO VFR IN HAZE OUTSIDE OF IT.
BEHIND THE PASSAGE OF THE SECOND SYSTEM...MORE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE
AREA ON MONDAY GIVEN THE CONTINUED VERY WARM AND HUMID
AIRMASS. REDUCTIONS TO IFR/MVFR WILL AGAIN LIKELY WITHIN ANY
CONVECTIVE ACTIVITY.
OUTLOOK...
TUESDAY...MAINLY VFR.
WEDNESDAY THROUGH FRIDAY...VFR.
&&
.MARINE...
815 PM UPDATE...BASED ON RADAR AND SATELLITE TRENDS OVER THE PAST
COUPLE OF HOURS...IT IS BECOMING MORE APPARENT THAT THE LOWER
LAKES WILL BE IMPACTED BY TWO MORE MESOSCALE CONVECTIVE SYSTEMS
THE BALANCE OF THE NIGHT AND THE FIRST PART OF MONDAY. THE FIRST
OF THESE IS CURRENTLY LOCATED JUST NORTH OF TORONTO...AND SHOULD
CONTINUE TO TRACK EAST/EAST-SOUTHEAST THROUGH THE REMAINDER OF
EVENING/EARLY OVERNIGHT...WITH THE CORE OF THIS COMPLEX
EVENTUALLY PASSING ACROSS THE EASTERN FINGER LAKES/NORTH COUNTRY
DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS. THIS WILL BE
FOLLOWED BY A SECOND COMPLEX CURRENTLY ADVANCING EASTWARD ACROSS
CENTRAL LOWER MICHIGAN...WHICH SHOULD CONTINUE TO WORK EAST AND
ENTER FAR WESTERN SECTIONS AFTER MIDNIGHT...BEFORE WORKING ACROSS
THE REMAINDER OF THE AREA DURING THE OVERNIGHT AND EARLY MORNING
HOURS OF MONDAY. CONTINUOUS LIGHTNING...VERY HEAVY RAIN...AND
STRONG GUSTY WINDS WILL BE POSSIBLE WITH ANY OF THIS ACTIVITY.
FOLLOWING THE PASSAGE OF THIS SECOND SYSTEM ON MONDAY...MORE
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL BE POSSIBLE THE
REMAINDER OF THE DAY.
&&
.HYDROLOGY...
WITH OVER AN INCH OF RAIN IN LESS THAN AN HOUR...MUCH OF SRN TIER IS
MEETING FFG AND FFW HAS BEEN ISSUED. ALSO WILL WATCH THE BUF AREA
CREEKS...EBZN6 IN PARTICULAR MAY RISE RAPIDLY THIS EVENING...PERHAPS
TO FLOOD STAGE. WARNING MAY BE NEEDED...WILL MONITOR.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.
&&
SYNOPSIS...TAN
NEAR TERM...JJR/SFM
SHORT TERM...TAN
LONG TERM...TAN
AVIATION...JJR
MARINE...SFM/TAN
HYDROLOGY...SFM
Hazardous weather outlook, Aug 9, 6:36 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
736 AM EDT SUN AUG 9 2009
LEZ020-NYZ001>008-010>014-019>021-085-101145-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-NIAGARA-ORLEANS-MONROE-WAYNE-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
736 AM EDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
WESTERN AND NORTH CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE
REGION TODAY. EXTENSIVE CLOUDS THIS MORNING WILL INITIALLY LIMIT HOW
UNSTABLE THE ATMOSPHERE CAN BECOME...HOWEVER AT LEAST SOME AFTERNOON
SUNSHINE ACROSS WESTERN NEW YORK IS EXPECTED TO PRODUCE SUFFICIENT
INSTABILITY BY LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS MONDAY. THE
PRIMARY RISK WILL BE ISOLATED DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ040-041-LOZ042>045-062>065-SLZ022-024-101145-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
736 AM EDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE
REGION TODAY. EXTENSIVE CLOUDS THIS MORNING WILL INITIALLY LIMIT HOW
UNSTABLE THE ATMOSPHERE CAN BECOME...HOWEVER AT LEAST SOME AFTERNOON
SUNSHINE ACROSS WESTERN NEW YORK IS EXPECTED TO PRODUCE SUFFICIENT
INSTABILITY BY LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING STRONG WINDS AND LOCALLY HIGHER WAVES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS MONDAY. THE
PRIMARY RISK WILL BE ISOLATED GUSTY WINDS AND LOCALLY HIGHER
WAVES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
HITCHCOCK
In the hours before
Local storm report, Aug 9, 2:37 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
337 PM EDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TORNADO RUSHFORD 42.39N 78.25W
08/09/2009 ALLEGANY NY PUBLIC
PUBLIC REPORTED TORNADO TOUCHDOWN IN THE VICINITY OF
RUSHFORD. WIDESPREAD DAMAGA REPORTED
&&
MPUKAJLOLocal storm report, Aug 9, 4:45 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
545 PM EDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG BLACK CREEK 42.28N 78.23W
08/09/2009 ALLEGANY NY PUBLIC
100 TO 200 TREES DOWN IN A ABOUT A 50 FOOT WIDE PATH.
POSSIBLE TORNADO. WILL BE SURVEYED MONDAY MORNING.
&&
SAGELocal storm report, Aug 9, 4:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
554 PM EDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM MARINE TSTM WIND 1 NW YOUNGSTOWN 43.26N 79.06W
08/09/2009 M46.00 MPH NIAGARA NY C-MAN STATION
1220 PM MARINE TSTM WIND 4 NNW NEWFANE 43.34N 78.72W
08/09/2009 M40.00 MPH NIAGARA NY C-MAN STATION
&&
SAGELocal storm report, Aug 9, 6:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
731 PM EDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD JAMESTOWN 42.10N 79.24W
08/09/2009 CHAUTAUQUA NY LAW ENFORCEMENT
MCDANIEL ROAD WASHED OUT.
0235 PM FLASH FLOOD JAMESTOWN 42.10N 79.24W
08/09/2009 CHAUTAUQUA NY TRAINED SPOTTER
SMALL CREEKS OVERFLOWING AND FLOODING MALL PARKING LOTS
&&
SAGESpecial weather statement, Aug 9, 6:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
751 PM EDT SUN AUG 9 2009
NYZ004-005-100045-
CAYUGA NY-WAYNE NY-
751 PM EDT SUN AUG 9 2009
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF HEAVY THUNDERSTORMS. THE STORMS WERE OVER THE
NORTHERN HALF OF WAYNE COUNTY...MOVING EAST AT 20 MPH.
* THE THUNDERSTORMS WILL BE NEAR...
SODUS POINT AT 755 PM EDT...
NORTH ROSE AT 815 PM EDT...
CONQUEST AT 845 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
SAGE
Special weather statement, Aug 9, 7:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
834 PM EDT SUN AUG 9 2009
NYZ001-002-010>012-085-100230-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
834 PM EDT SUN AUG 9 2009
AT 835 PM A LINE OF THUNDERSTORMS WAS FOUND ALONG THE NORTH SHORE
OF LAKE ONTARIO. THE STORMS ARE EXPECTED TO REACH NIAGARA AND
ORLEANS COUNTIES BY AROUND 930 PM. SOME OF THESE STORMS WILL BE
CAPIBLE OF PRODUCING GUSTY, POSSIBLY DAMAGING WINDS, TORRENTIAL
DOWNPOURS, AND FREQUENT LIGHTNING. THE STORMS WILL BE IN THE
NIAGARA FALLS, LOCKPORT, AND ALBION AREAS BY 945 PM, AND INTO ERIE
AND GENESEE COUNTIES BY AROUND 1015 PM.
Flash Flood, Wayne
- When
- August 9, 8:00 PM EST to 9:30 PM EST
- Where
- Wayne County, 2.16 mi NNE of Williamson Sodus Arp to 1.08 mi E of Williamson Sodus Arp
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.260, -77.106
Thunderstorm Wind, Niagara
- When
- August 9, 8:20 PM EST
- Where
- Niagara County, 1.22 mi NE of Newfane
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 43.290, -78.700
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Orleans
- When
- August 9, 8:45 PM EST
- Where
- Orleans County, 0.5 mi E of Ridgeway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.270, -78.390
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Orleans
- When
- August 9, 8:50 PM EST
- Where
- Orleans County, 0.5 mi E of Albion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.250, -78.190
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Erie
- When
- August 9, 8:55 PM EST
- Where
- Erie County, 0.86 mi NW of Williamsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.960, -78.740
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Genesee
- When
- August 9, 9:12 PM EST
- Where
- Genesee County, Batavia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.000, -78.180
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Erie
- When
- August 9, 9:16 PM EST
- Where
- Erie County, 0.69 mi S of Ebenezer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.840, -78.750
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Livingston
- When
- August 9, 9:20 PM EST
- Where
- Livingston County, 1.67 mi WNW of Caledonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.980, -77.860
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Wyoming
- When
- August 9, 9:23 PM EST
- Where
- Wyoming County, Attica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.870, -78.280
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Wyoming
- When
- August 9, 9:32 PM EST
- Where
- Wyoming County, Covington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.850, -78.020
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Livingston
- When
- August 9, 9:34 PM EST
- Where
- Livingston County, 1.23 mi SW of Avon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.910, -77.750
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Livingston
- When
- August 9, 9:38 PM EST
- Where
- Livingston County, Leicester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.770, -77.900
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Wyoming
- When
- August 9, 9:40 PM EST
- Where
- Wyoming County, 0.69 mi N of Strykersville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.710, -78.450
Trees and wires were downed by thunderstorm winds.
Flash Flood, Chautauqua
- When
- August 9, 9:40 PM EST to August 10, 1:00 AM EST
- Where
- Chautauqua County, 0.82 mi SE of Silver Creek to 0.59 mi E of Silver Creek
- Cause
- Heavy Rain
- Property damage
- $30 million
- Reported by
- Emergency Manager
- Coordinates
- 42.541, -79.159
Thunderstorm Wind, Wyoming
- When
- August 9, 9:41 PM EST
- Where
- Wyoming County, 0.86 mi NE of Sheldon Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 42.740, -78.390
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Wayne
- When
- August 9, 9:42 PM EST
- Where
- Wayne County, Ontario
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.220, -77.280
Trees and wires were downed by thunderstorm winds.
Flash Flood, Cattaraugus
- When
- August 9, 10:00 PM EST to August 10, 1:30 AM EST
- Where
- Cattaraugus County, 2.06 mi SW of Gowanda to 1.68 mi S of Gowanda
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $45 million
- Reported by
- County Official
- Coordinates
- 42.450, -78.950
Flash Flood, Erie
- When
- August 9, 10:00 PM EST to August 10, 1:30 AM EST
- Where
- Erie County, 0.99 mi SW of Helmuth to 1.39 mi S of Helmuth
- Cause
- Heavy Rain
- Property damage
- $15 million
- Reported by
- Emergency Manager
- Coordinates
- 42.470, -78.944
Thunderstorm Wind, Chautauqua
- When
- August 9, 10:05 PM EST
- Where
- Chautauqua County, 0.51 mi W of Hanover Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.520, -79.140
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Cattaraugus
- When
- August 9, 10:05 PM EST
- Where
- Cattaraugus County, 2.91 mi NW of East Otto
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.410, -78.790
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Cattaraugus
- When
- August 9, 10:05 PM EST
- Where
- Cattaraugus County, 0.86 mi NW of Delevan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.490, -78.480
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Cattaraugus
- When
- August 9, 10:10 PM EST
- Where
- Cattaraugus County, Ashford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.320, -78.600
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Livingston
- When
- August 9, 10:15 PM EST
- Where
- Livingston County, 0.51 mi E of Springwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.630, -77.590
Trees and wires were downed by thunderstorm winds.
Thunderstorm Wind, Cattaraugus
- When
- August 9, 10:20 PM EST
- Where
- Cattaraugus County, Ellicottville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.270, -78.670
Trees and wires were downed by thunderstorm winds.
Flash Flood, Erie
- When
- August 9, 10:45 PM EST to August 10, 12:30 AM EST
- Where
- Erie County, 0.92 mi WSW of Sardinia to 3.24 mi WNW of Sardinia
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 42.525, -78.516
Thunderstorm Wind, Cattaraugus
- When
- August 9, 10:50 PM EST
- Where
- Cattaraugus County, Ischua
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.250, -78.400
Trees and wires were downed by thunderstorm winds.
Flash Flood, Chautauqua
- When
- August 9, 10:55 PM EST to August 10, 1:00 AM EST
- Where
- Chautauqua County, 1.21 mi ENE of Silver Creek to 1.85 mi E of Silver Creek
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- County Official
- Coordinates
- 42.554, -79.147
Flash Flood, Cattaraugus
- When
- August 9, 11:00 PM EST to August 10, 1:00 AM EST
- Where
- Cattaraugus County, 1.61 mi SE of West Perysburg to 1.22 mi ENE of Perrysburg
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Public
- Coordinates
- 42.466, -79.025
Thunderstorm Wind, Cattaraugus
- When
- August 9, 11:20 PM EST
- Where
- Cattaraugus County, 1.47 mi SSW of Hinsdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.150, -78.390
Trees and wires were downed by thunderstorm winds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9, 200922 injured · $206 million · 3 in hail · 84 events
- Hail and Damaging Winds in Michigan, August 9, 20091 death · $2.6 million · 65 kt wind · 7 events
- Excessive Heat in Illinois, August 9 to 10, 20091 death · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2009$461,000 · 1.75 in hail · 41 events
- Flood in Michigan, August 9, 2009$3.0 million · 1 event
- Flash Flooding and Damaging Winds in Wisconsin, August 9, 2009$790,000 · 75 kt wind · 28 events
- Tornado in New York, August 9, 2009$250,000 · EF1 · 1 event
- Damaging Winds in Delaware, August 9, 2009$500,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, August 9, 2009$127,000 · 1 in hail · 22 events
- Flash Flooding and Damaging Winds in New York, August 9, 2009$185,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, August 9, 2009$107,000 · 60 kt wind · 9 events
- Flash Flooding and Damaging Winds in Illinois, August 9, 2009$100,000 · 56 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194496, 194497, 194498, 194500, 194501, 194502, 194504, 194505, 194506, 194509, 194510, 194511, 194512, 194530, 194513, 194515, 194518, 194532, 194519, 194520, 194521, 194522, 194523, 194524, 194525, 194526, 194527, 194528, 194529.